How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18423
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

past 2 years I have suffered with mucus at the back

Resolved Question:

for the past 2 years I have suffered with mucus at the back of my throat especially at night. It has got worse since my last cold a month ago and now my sense of smell and taste have virtually disappeared. Please help
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.
Have you tried taking any over the counter medicines for relief of these symptoms?
Do you have any other chronic medical problems?
Are you taking any chronic medicines?
Customer: replied 2 years ago.
I have tried taking over the counter medicines such as Sinutab to no avail. I am on Diltiazem for Prinz Metal disease and calcium and andronic acid
Expert:  Dr. D. Love replied 2 years ago.
Thank you for the additional information.

There are two common problems that can present with mucus in the throat that gets worse at night and is associated with altered sense of taste and smell.

The most common cause would be allergies. Allergies can get worse at night when the individual is allergic to certain substances to which the head is exposed during the night, such as dust mites. The antihistamine in the Sinutab may help with allergies, but if an antihistamine is not effective, the next step would be the use of a steroid nasal spray.

The other common cause of this would be acid reflux, which is frequently worse at night because lying down will allow an increase in reflux. Acid reflux will most often cause heartburn, but there are many people in whom acid reflux will cause symptoms in the throat, upper airways, or the lungs.

None of these medicines will interfere with the medical problems that you also have or interact with the medicines that you are already taking.

Since allergies are more common, the most often next step would be the addition of the steroid nasal spray.

If I can provide any further information, please let me know.
Customer: replied 2 years ago.
can you recommend a specific medication that I should try
Expert:  Dr. D. Love replied 2 years ago.
There are several steroid nasal sprays available, but the most common that I tend to use are Nasacort and Flonase. In the US, Nasacort is now available over the counter, so it is frequently used, but it is still a prescription only medicine in many countries.
Dr. D. Love and 3 other Medical Specialists are ready to help you

Related Medical Questions